Since my transplant I have been more prone to itchy and sensitive skin, particularly in the early days on my face and neck which would sometimes drive me insane. Also my eyes are red and itchy at times. Eye drops help lubricate and ease the soreness. This is quite common post transplant and could also be a post menopausal symptom.
However when I went on holiday to Tenerife within a couple of days I developed an all over skin rash (apart from my face). Have thought of several possible explanations:-
1. The massage oil used by the chinese woman who gave me an excellent massage on the beach.
2. The cheap factor 50 sun cream I bought over there because mine was confiscated at the airport as being over the 100ml size (what a rip off that is!)
3. Prickly heat rash – never had before but hey I am more sensitive now!
Whatever the cause the itching was chronic and I was quite often to be found rubbing my back against the artexed walls of the apartment to get some relief.
The friends I were with were also suffering with hay fever and runny eyes so they went to a pharmacy to buy some anti histamines and came back with some that had cost 13 euros which seemed very expensive. We all took them for our various complaints and after a couple of days none of us had noticed any relief of our symptoms. Upon further examination of the packet it turned out that these tablets were herbal remedies very cleverly packaged as pharmacutical drugs! So much for herbal remedies.
Skin rash aside I had a nice relaxing time in Tenerife, swimming in the sea and enjoying warm sunshine. Some photos below.
When I got back my rash started easing and I am left with some chicken like skin on the affected areas. Not very attractive!
It took me back to about 12 months ago when I got a severe skin rash halfway through on my first cycle of treatment . I had red blotchy itchy skin on my face, lips, inside my mouth and body. I came off thalidomide, allopurinal (an anti gout medication) and the anti biotics I was taking for a urine infection as the doctors weren’t sure what was causing it.
I was off treatment for about 4 weeks whilst my skin rash was so bad. My consultant wanted my skin tone to go from red to pale again before restarting. When I restarted treatment I was on a lower dose of thalidomide but after a couple of weeks I was complaining of so many side effects that I was taken off the thalidomide and consequently the myeloma XI trial. I was very disappointed and felt that my haemotology consultant thought I was a bit of a wimp for not putting up with the side effects and taking the medicine. She reassured me that she felt that coming off thalidomide was the best thing to do and although I didn’t tolerate it very well, it had knocked the myeloma down to a point where my disease wasn’t active. All this and I hadn’t managed to complete two full cycles!
When I think back to that period, it was hellish ….. the side effects, splitting up with my partner, the shakiness due to mental anxiety and the drugs, I could hardly use a pen due to my hands shaking, the nerve pain and I could barely walk due to low back pain, the mental confusion and lack of concentration. I don’t recognize myself as that person now, I didn’t at the time either, it was a surreal experience, like being trapped in a nightmare from which I could never wake up.
Before diagnosis, I had never been seriously ill, never been in hospital, never really experienced pain and was needle and hospital phobic. I used to feel slightly faint just visiting someone in hospital! In other words I was a bit of a WIMP!!
Now I inhabit with ease, a whole new world of injections, needles, biopsies, hospital appointments and stays. I know the ropes, I can look at my blood being taken without feeling faint, I have heard the words “sharp scratch” hundreds of times without worrying what’s coming next. I am called words like “brave” and “strong” by hospital staff, friends and family. I don’t think I am especially brave as I have no choice but to go through whatever is necessary to keep myself alive but neither do I think I am a wimp anymore!!